Alert archive / Ohio / Small Craft Advisories in 2024
Small Craft Advisory 2, NWS Cleveland, OH
NWS Cleveland, OH issued this small craft advisory at Jan 2, 2024, 9:29 PM EST. It took effect at Jan 2, 2024, 10:00 PM EST. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2024, 9:29 PM EST (02:29 UTC)
- In effect from
- Jan 2, 2024, 10:00 PM EST
- Expired
- Jan 3, 2024, 9:13 AM EST
- In force
- 11 hr
- Issued by
- NWS Cleveland, OH
The text
As transmitted.
140 WHUS71 KCLE 030229 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 929 PM EST Tue Jan 2 2024 LEZ145>149-031030- /O.CAN.KCLE.SC.Y.0001.000000T0000Z-240103T2100Z/ /O.NEW.KCLE.SC.Y.0002.240103T0300Z-240103T2100Z/ Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY- 929 PM EST Tue Jan 2 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY... * WHAT...Southwest winds 15 to 25 knots and waves 3 to 6 feet expected. * WHERE...The nearshore waters of Lake Erie from Vermilion OH to Ripley NY. * WHEN...Until 4 PM EST Wednesday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ LEZ142>144-030330- /O.CAN.KCLE.SC.Y.0001.000000T0000Z-240103T0300Z/ Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH- 929 PM EST Tue Jan 2 2024 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will gradually decrease overnight. $$ For more information from the National Weather Service visit http://www.weather.gov/cle
2 follow-up statements
359 WHUS71 KCLE 030914 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 414 AM EST Wed Jan 3 2024 LEZ145>149-031715- /O.CON.KCLE.SC.Y.0002.000000T0000Z-240103T2100Z/ Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY- 414 AM EST Wed Jan 3 2024 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Southwest winds 15 to 25 knots and waves 2 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Vermilion OH to Ripley NY. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ For more information from the National Weather Service visit http://www.weather.gov/cle
961 WHUS71 KCLE 031413 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 913 AM EST Wed Jan 3 2024 LEZ145>149-031515- /O.CAN.KCLE.SC.Y.0002.000000T0000Z-240103T2100Z/ Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY- 913 AM EST Wed Jan 3 2024 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves will continue to decrease through this morning. $$ For more information from the National Weather Service visit http://www.weather.gov/cle
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this small craft advisory went out at Jan 2, 6:55 PM EST, 2 hours 34 minutes earlier.
Area forecast discussion, Jan 2, 6:55 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
655 PM EST Tue Jan 2 2024
.SYNOPSIS...
A cold front will move through the area Wednesday night. High
pressure slides through Thursday night and Friday. Low pressure
will move up the eastern seaboard on Saturday, extending a
trough northwest into the southern Great Lakes as it does so.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A couple of more sizable breaks managed to develop in the
stratus this afternoon, providing parts of our area with
fleeting moments of brightness and joy as the sun punched
through. Aside from those few breaks the stratus deck has
largely held today. The stratus will begin to thicken back up
overnight tonight into Wednesday due to modest low-level
moisture advection and pooling ahead of a shortwave and cold
front approaching from the upper Great Lakes. With the stratus
in place there will be little diurnal temperature trace, with
lows falling just a few degrees into the upper 20s and lower 30s
tonight. Temperatures only gain a few degrees on Wednesday,
back into the low to mid 30s for most of us. Lake enhanced
rain/snow showers may graze the eastern lakeshore tonight into
early Wednesday with no accumulation. A minimal set-up and
confidence in precip even reaching land in extreme Northeast OH
and Northwest PA isn't exactly high. Otherwise, have a dry
forecast until later Wednesday afternoon. Don't think the
stratus deck overnight tonight into Wednesday will be able to
spit out flurries given how shallow it is expected to be.
A shortwave and cold front will drop southeast out of the Great
Lakes and across our area Wednesday night. There will be enough
moisture and lift for snow shower potential area-wide. A few
light snow showers (possibly mixed with rain initially) likely
begin developing mid to late Wednesday afternoon as modest lift
overspreads the region ahead of the shortwave. Not expecting any
accumulation during the daytime Wednesday. The greatest
potential for snow showers will be between about 10 PM
Wednesday and 6 AM Thursday from northwest to southeast, a few
hour window in a given location closely tied to the frontal
passage itself. Activity will quickly taper to modest lake
effect snow showers by Thursday morning behind the front in
chilly north-northwest flow. One or two more focused bands
could linger into the Thursday AM commute, especially downwind
of Lake Huron. Lows will dip into the upper 20s to near 30 by
early Thursday morning as north northwest breezes pick up a
bit, with gusts to about 20 MPH behind the front.
This won't be much snow in the grand scheme but most of the
area can see a Coating to 1" given sufficient synoptic moisture
and support. With forecast soundings showing saturation, steep
low-level lapse rates and modest CAPE into the dendritic growth
zone with the frontal passage some snow showers could be
briefly moderate. Snow showers will have the most intensity and
duration southeast of Lake Erie, especially in the higher
terrain. This could lead to 1 to locally 3 inch accumulations in
both the primary and secondary snowbelts. The greatest
potential for a 2 or 3 inch amount will be in the higher terrain
of Geauga, southern Erie and northern Crawford Counties with
amounts closer to an inch or so across the rest of the snowbelt.
With potential for brief bursts of snow and temperatures
falling below freezing, some minor travel impacts and slick
conditions are possible Wednesday night into early Thursday with
a few impacts possible to the Thursday AM commute.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
NW'erly flow aloft and embedded shortwave disturbances affect our
CWA through Thursday night as a high pressure ridge at the surface
and aloft builds E'ward from the central United States. Primarily
fair weather is expected through this period as stabilizing
subsidence accompanies the ridge. However, 850 mb temps near -9C to
-11C over ~5C Lake Erie and a sufficiently-moist mean low-level flow
backing from N'erly to W'erly over/downwind of Lake Erie should
support lingering lake-effect snow showers in/near the snowbelt of
NE OH and NW PA. These LES showers are expected to be light since a
lowering subsidence inversion accompanying the building ridge should
greatly limit lake-induced CAPE. Additional snow accumulations
should be one inch or less. Afternoon highs mainly in the upper 20's
to lower 30's on Thursday should be followed by overnight lows in
mainly the upper teens to mid 20's around daybreak Friday as partial
clearing and easing surface winds contribute to fairly efficient
radiational cooling Thursday evening through daybreak Friday.
Odds favor fair weather on Friday through Friday night as the
aforementioned ridge at the surface and aloft crests E'ward over our
CWA and the core of the ridge shifts toward the Atlantic coast from
New England to the Mid-Atlantic states. Lingering and light LES
showers across the snowbelt of far-NE OH and NW PA are expected to
shift offshore by midday as the mean low-level flow of sufficiently-
cold and moist air backs further from W'erly toward SW'erly. Any
fresh snow accumulations should be less than a half inch. Highs
should reach the lower to mid 30's Friday afternoon and be followed
by overnight lows in the 20's to lower 30's around daybreak Saturday
as net low-level WAA takes hold on the backside of the ridge.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Model guidance continues to come into better agreement regarding
this weekend's low pressure system and chances for a widespread wet
snowfall are increasing. In terms of the details, a large mid/upper
trough and associated closed low over the Rockies and Great Plains
on Saturday will shift E'ward toward the east coast of the CONUS by
Sunday. A coupled mid/upper jet structure accompanying the trough
should support surface cyclogenesis as the surface low moves NE'ward
from near the north-central Gulf of Mexico coast toward the Gulf of
Maine and extends a surface trough over our CWA. Deterministic model
guidance continues to exhibit better agreement on this surface low's
track, which will keep the greatest synoptic forcing for ascent and
moisture transport east of our area. However, the left exit region
of the mid/upper jet will lead to light to perhaps occasionally
moderate snow across our CWA this weekend, especially from about
midday Saturday through Sunday morning. Given the projected track of
the surface low, the atmospheric column is expected to remain cold
enough for snow to be the predominant precip type as any surface-
based melting layer is projected to be weak and shallow in model
forecast soundings. However, sufficient daytime warming on Sunday
may allow rain to mix with snow at times. At this time, several
inches of snow accumulation are forecast east of roughly I-71, while
lesser snow accumulations are expected elsewhere in our CWA. Daytime
highs are expected to reach the mid to upper 30's on Saturday and
Sunday, respectively. Overnight lows should reach the mid 20's to
lower 30's Saturday night.
Primarily fair weather is expected Sunday night through Monday as a
high pressure ridge at the surface and aloft builds from the MS
Valley and vicinity, eventually crests E'ward over our region, and
is accompanied by stabilizing subsidence. However, a sufficiently-
cold and moist NW'erly to W'erly mean low-level flow over/downwind
of Lake Erie may allow light LES showers to impact the snowbelt and
vicinity in NE OH and NW PA. Any additional snow accumulations
appear to be one inch or less at this time. Overnight lows in the
mid 20's to lower 30's Sunday night should be followed by afternoon
highs in the mid 30's to near 40F on Monday as strong low-level WAA
occurs on the backside of the ridge. Widespread precip should
overspread our CWA generally from southwest to northeast Monday
night into Tuesday as moist isentropic ascent aloft precedes a
mid/upper trough overspreading our CWA from the central United
States and the attendant surface low deepens/tracks NE'ward from
roughly the south-central United States toward roughly the OH
Valley. A rain/wet snow mix Monday night into Tuesday morning should
change to all rain later Tuesday as net low-level WAA continues.
Overnight lows mainly in the upper 20's to mid 30's Monday night
should be followed by afternoon highs in the 40's on Tuesday.
&&
.AVIATION /00Z Wednesday THROUGH Sunday/...
MVFR across terminals this evening will persist through the TAF
period. Offshore lake effect showers may sag south and briefly
lead to reduced ceilings and visibilities at ERI overnight
tonight and into Wednesday morning. All other sites should stay
dry through the majority of this TAF period. Precipitation
chances increase near the tail end of the period as a cold front
sinks south across the area. Have introduced a snow shower
mention in the CLE 30-hour TAF, but it's a bit too early to
include in all other TAFs with this update.
Southwest flow will decrease through this evening to 8-10 knots.
Flow remains southwest through the TAF period, but will begin to
shift west ahead of the approaching cold front.
Outlook...Non-VFR likely at times across most sites Wednesday
night into early Thursday morning in snow showers, most
persistent from CLE and CAK points east. Widespread non-VFR
possible Saturday and Saturday night due to snow.
&&
.MARINE...
Small Craft Advisory remains in effect until 10 PM this evening from
Maumee Bay to Vermilion and until 4 PM EST tomorrow from Vermilion
to Ripley. WSW'erly winds around 20 to nearly 30 knots are expected
through this early evening before easing gradually to less than 20
knots by daybreak Wednesday. WSW'erly winds of 10 to nearly 20 knots
will continue on Wednesday before turning NNW'erly and increasing a
bit again Wednesday night behind the southeastward passage of a cold
front. An extension to the Small Craft Advisory east of Vermilion is
possible. Waves as large as 5 to 9 feet through this evening are
expected to subside to mainly 5 feet or less on Wednesday through
Wednesday night. The largest waves are expected east of The Islands.
Winds are expected to be mainly around 10 to 20 knots on
Thursday through Sunday. NNW'erly winds back gradually toward
SE'erly on Thursday through Friday night as high pressure advances
from the Upper Midwest toward New England and affects Lake Erie.
SE'erly winds then back gradually toward NW'erly this weekend as a
low deepens and moves northeastward from near the north-central Gulf
of Mexico coast toward the Gulf of Maine, deepens, and extends a
trough over Lake Erie and vicinity. Waves should be mainly 3 feet or
less, but occasional 4 footers are possible and forecast trends will
be monitored for the need of a Small Craft Advisory.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 10 PM EST this evening for
LEZ142>144.
Small Craft Advisory until 4 PM EST Wednesday for LEZ145>149.
&&
SYNOPSIS...Sullivan
NEAR TERM...Sullivan
SHORT TERM...Jaszka
LONG TERM...Garuckas/Jaszka
AVIATION...Iverson
MARINE...Garuckas/JaszkaHazardous weather outlook, Jan 2, 3:24 AM EST, 18 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 324 AM EST Tue Jan 2 2024 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-030830- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Maumee Bay to Reno Beach OH- Reno Beach to The Islands OH-The Islands to Vermilion OH- Vermilion to Avon Point OH-Avon Point to Willowick OH- Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH- Conneaut OH to Ripley NY- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border-Willowick to Geneva-on-the- Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the- Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 324 AM EST Tue Jan 2 2024 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 3, 3:06 PM EST | Small Craft Advisory | CLE | 22 hr |
Nearby
Small Craft Advisories in Ohio, 2024Every small craft advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.